Questioning Symptoms

I was diagnosed with PMRGCA in May of 2016. As I started prednisone, I noticed what I call a mask pressure feeling around my eyes. Six months later, it hasn't gone away. My eyelids have now swollen , my eyes are blurry, and the canals leading to the tear ducts are blocked. The eye dr. gave me antibiotic eye drops with topical prednisone. Said it was an allergy. I've never had one. Now a week later, still swollen, blurry, but, the canals seem better. Is this normal?

Also, since May, I've noticed increasing staggering when I walk. My balance has always been iffy because of a brain tumor ( benign ) that was removed in 1973. But, after all that time, I have compensated well. Now, I shuffle and hold on to furniture and appliances to keep upright. Is that PMRGCA or do I have something else brewing. My current dose of prednisone is 40mg. , starting at 60mg. twice after a flare.

19 Replies

oldestnewest
  • PMR can cause balance problems and so can pred due to their effect on the muscles. You are on a high dose so I'd suspect it isn't helping. Some people have found they walk better when using a pair of walking poles - it really helps their balance. A group of ladies with PMR/GCA in the NE of England participated in a Nordic walking course organised by AgeUK. One was using a zimmer frame at the start but managed with the walking poles used in Nordic walking and after a few months was walking without. Others found it helped them too. Some ladies have found that tai chi helped their balance as well.

    It isn't unusual for people on high dose pred to have eye problems - but I am surprised an eye doctor said an allergy. You'd assume he might know though!

  • You said 40 mg is a high dose and that it isn't working. Do you mean the dose? Should I be higher? More side effects. I used to walk with Nordic Poles, now I find myself too weak and off balance to walk outside.

    I agree about eye allergy. She did my TAB so I figure she knows her business.

    I do water walking 3x's a week and ride a recumbent bike for exercise. I find the next days I'm flat on my back! Funny how the symptoms can be either caused by the condition or by the prednisone that's supposed to help!!

  • No - I didn't say it isn't working, I said it isn't helping: it isn't helping the balance problem.

    Try more gentle water walking - everything you do in water takes 7x as much effort as doing it on land! That may be why you are so flat out next day!

  • I taper to 35 mg in December. I hope that helps..

    Will be more gentle in the water and see if that helps.

    Really appreciate your tips!

  • Hi,

    Yes 40mg is a high dose, but it's what's needed if you have GCA. If you only have PMR then the usual starting dose is 15mg - I think that's what PMRPro means. And obviously the higher the dose, the more likely to get side effects - unfortunately that's the way it is! That's another reason why some doctors try and get us to reduce too quickly - they know Pred is the only drug they can use, but they don't like it! That's maybe why you've had a couple of flares, too optimistic tapering plan - but that's another issue.

    Your allergy ' may or may not be connected to the Pred, but you must remember that your immune system is in a pretty sorry state at the moment, so you are more likely to be susceptible to things you haven't been in the past.

    Some days it's seems we're in a vicious circle, and whichever way you turn there's a demon in your way. But hang in there - it does get better!

  • All of your responses have been spot on for me. holding at 30 MG of prednisone until I see the Rheumatologist 1/26/17 Trying to still wrap my head around this being my "new" normal......some days it's just 1 big pity party.

  • Thank you for saying "it DOES get better" DL 💐🎄x

  • Living proof of it! Fingers crossed.

    Pity there aren't more "remissioners" on the forum to give those still suffering hope.

  • But even with PMR still active, even on pred, it does get better, Honestly.

  • Yes I know it does, especially for those of us who suffered for a long time pre diagnosis.

    I think we have a different attitude to Pred- we know the side effects but do appreciate that it gave us our life back?

    Trouble is, when you're in the eye of the storm it's difficult to see any way out - that's why we need the old timers to bang the drum sometimes.

  • I know someone who stopped pred - but never shouted about it on the forum she uses, just told me - and about 6 months later, ba-boom, back came the symptoms. In the meantime they had re-booked the holiday they had cancelled because she knew she couldn't have managed it (a safari). The rheumy said 10mg for the whole holiday, more if you need it, and it was fine. Now she is far less bothered about reducing - which had been half the problem before. I think she is about 7mg, maybe a bit lower, but is happy - and just did 3 days around Rome on foot followed by 5 other Med ports. Can't complain about that!

  • Must admit I was in two minds as to tell or not - just in case I put the kibosh on things I suppose, but in the end I thought it might give encouragement to others. But I am fully aware that this may not be the end of things, that's why my new motto is 'fingers crossed'.

    I've taken tablets to control my BP for nigh on 20years, so another one, or two, won't rock the boat too much, in fact, if it masked my arthritic knee pain I might take it voluntarily! Nothing much else seems to help.

    I think most people's fear of Pred, is not necessarily the Pred, but the whole experience of PMR/GCA - the initial lack of knowledge of the illness, the lack of a clear way forward, and an acceptance that you have a life-changing disease.

    It's very easy, in the early days (especially if dx is fairly early on) to say to yourself - if I can get off the tablets (which admittedly are nasty, but some are worse) I'll be okay again. Instead you need to say - ok I'm on these tablets which are horrible but they WILL make me better in time. Or in my case , and others - they are saving my sight, enabling me to walk again, etc, etc.

    As you rightly say, there are a lots of people who are grateful to Pred for giving them quality of life. Me included!

  • Exactly my point too. I don't think of them as horrible - I don't think I ever did really. I certainly wasn't scared of them but on the forums I have met a lot of people who start off by refusing to take them. And a few people who will join a forum JUST to tell people how evil pred is - and of course that reinforces the fear.

    Over on the LupusUK forum today a lady is reporting she has lost 16lbs in 7 weeks with Slimming World - which by any standards is impressive! If you are on oral and injected pred I think it is phenomenal. But it shows it CAN be done.

  • Can you get injections then insteadof pills ????

  • You can - depot methylprednisolone is suggested in the latest recommendations for the management of PMR

    rheumatology.org/Portals/0/...

    Recommendation 5

    You get an injection every few weeks - with a variable dose which is reduced for you. Not entirely sure of the details although I do know of 2 people who have managed their PMR well with injections.

  • You are all so helpful.

  • Dec. I taper to 35 mg. Hope that will help my balance and eye problems. Yes, this is a vicious circle and I hope I come out of it soon!!

  • Dear Mgeorge,

    I have also had an eye infection or allergy reaction in my eyes. I am only on Prednisone 4 mg, and have been having .Actemra infusions since January for the GCA. I was initially treated for conjunctivitis with antibiotic drops, but had a bizarre reaction after the 5th dose. After seeing the ophthalmologist, she put me on Prednisone eye drops and erythromycin ointment, thinking that I am having a pen allergic reaction to one of my meds. for glaucoma. I am still having the itching, swelling, drainage, and redness after a week on all these meds. I have also been using warm compresses over my eyes several times a day.

    I hope that you are doing better now. It is so difficult to determine exactly what causes certain problems with these autoimmune diseases. Take care.

  • I agree! What caused my eyes problem.? Is it allergy or prednisone reaction or infection? Still using antibiotic drops with topical prednisone and will add warm compresses. Thanks

You may also like...